Antiepileptic drugs (AEDs) are widely used as long-term adjunctive therapy or as monotherapy in epilepsy and other indications and consist of a group of drugs that are highly susceptible to drug interactions. The purpose of the present review is to focus upon clinically relevant interactions where AEDs are involved and especially on pharmacokinetic interactions. The older AEDs are susceptible to cause induction (carbamazepine, phenobarbital, phenytoin, primidone) or inhibition (valproic acid), resulting in a decrease or increase, respectively, in the serum concentration of other AEDs, as well as other drug classes (anticoagulants, oral contraceptives, antidepressants, antipsychotics, antimicrobal drugs, antineoplastic drugs, and immunosupressants). Conversely, the serum concentrations of AEDs may be increased by enzyme inhibitors among antidepressants and antipsychotics, antimicrobal drugs (as macrolides or isoniazid) and decreased by other mechanisms as induction, reduced absorption or excretion (as oral contraceptives, cimetidine, probenicid and antacides). Pharmacokinetic interactions involving newer AEDs include the enzyme inhibitors felbamate, rufinamide, and stiripentol and the inducers oxcarbazepine and topiramate. Lamotrigine is affected by these drugs, older AEDs and other drug classes as oral contraceptives. Individual AED interactions may be divided into three levels depending on the clinical consequences of alterations in serum concentrations. This approach may point to interactions of specific importance, although it should be implemented with caution, as it is not meant to oversimplify fact matters. Level 1 involves serious clinical consequences, and the combination should be avoided. Level 2 usually implies cautiousness and possible dosage adjustments, as the combination may not be possible to avoid. Level 3 refers to interactions where dosage adjustments are usually not necessary. Updated knowledge regarding drug interactions is important to predict the potential for harmful or lacking effects involving AEDs.
Keywords: Antiepileptic drugs; interactions; metabolism.; pharmacokinetics.